Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 193, NWS Lincoln, IL

July 22, 1998Edgar County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 2:55 PM CDT for Edgar County, Vermilion County, Illinois. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1998, 2:55 PM CDT (19:55 UTC)
Expired
Jul 22, 1998, 4:00 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Edgar County, IL, Vermilion County, IL

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:20 PM CDTThunderstorm WindChrisman, ILThunderstorm winds blew down numerous large tree limbs in Chrisman.
Jul 22, 3:20 PM CDTThunderstorm WindDanville, ILThunderstorm winds blew down several trees, took part of a tin roof off of a building, and blew a garage off its foundation and destroyed it one mile east of Danville. Also, a barn door was blown in and a grain trailer was blown over.
Jul 22, 4:07 PM CDTThunderstorm WindBell Ridge, ILThunderstorm winds blew down numerous trees in the Bell Ridge area. Two homes sustained minor to moderate damage from the fallen trees. Also, a barn was destroyed and a chimney was knocked down through the roof of a home one mile southeast of Bell Ridge. Th

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS1 KSPI 221957 RRA
SVRSPI
ILC045-183-222100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGAR COUNTY IN EAST CENTRAL ILLINOIS
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 253 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM CHAMPAIGN TO 25 MILES SOUTHWEST OF
  DANVILLE TO ARCOLA...MOVING EAST AT 30 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  DANVILLE
  OAKWOOD
  GEORGETOWN
  CHRISMAN

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

JLA/CJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 22, 2:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED JUL 22 1998

18Z SFC MAP STILL HAS COLD FRONT DRAPED ACROSS IOWA JUST WEST OF
DSM.  MANY TSTM OUTLFLOW BOUNDARIES PRODUCING LARGE MRGNL SVR TSTM
OVR CNTRL IL JUST SE OF ILX.  STLT PICS SHOW SLIM PICKINGS FOR PCPN
THROUGH WSTN IL AND ERN IOWA. MDL DATA AS PER FWCS CORROBORATE THIS
WITH POPS UNDER 30 PCT AFT 00Z TNGT.

FOR THOSE AREAS IN ILX CWA THAT WILL HAVE ANTECEDANT MOISTURE FROM
LOCAL TSTMS COULD END UP WITH FOG AROUND 12Z WITH LIGHT NORTH WINDS
AND 1-2 TEMP/DEW POINT SPREADS.

PIA   66/85  32
SPI   68/86  32
DEC   68/87  32
CMI   69/86  42
LWV   70/87  42

PALMER

In the hours before

Special weather statement, Jul 22, 11:00 AM CDT, 3 hours 55 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

PALMER
Special weather statement, Jul 22, 11:00 AM CDT, 3 hours 55 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED JUL 22 1998

A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE
SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE
OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS.

SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A
LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A
RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS.

PALMER
Local storm report, Jul 22, 11:53 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    HAVANA                    IL    WIND DAMAGE
07/22/98   MASON                           TREES AND POWER LINES
                                           DOWN IN BATH...ALONG
                                           ROUTE 78 BETWEEN BATH
                                           AND HAVANNA...AND IN
                                           HAVANNA

1130 AM    RUSHVILLE                 IL    60 MPH TSTM GUST
07/22/98   SCHUYLER                        TREE LIMBS BLOWN DOWN
                                           AND POWER LINES DOWN

GOETSCH
Local storm report, Jul 22, 11:53 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    HAVANA                    IL    WIND DAMAGE
07/22/98   MASON                           TREES AND POWER LINES
                                           DOWN IN BATH...ALONG
                                           ROUTE 78 BETWEEN BATH
                                           AND HAVANNA...AND IN
                                           HAVANNA

1130 AM    RUSHVILLE                 IL    60 MPH TSTM GUST
07/22/98   SCHUYLER                        TREE LIMBS BLOWN DOWN
                                           AND POWER LINES DOWN

GOETSCH
Local storm report, Jul 22, 1:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT        ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT WED JUL 22 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    HAVANA                    IL    WIND DAMAGE
07/22/98   MASON                           TREES AND POWER LINES
                                           DOWN IN BATH...ALONG
                                           ROUTE 78 BETWEEN BATH
                                           AND HAVANA...AND IN
                                           HAVANA. FROM SHERIFF.

1130 AM    RUSHVILLE                 IL    60 MPH TSTM GUST
07/22/98   SCHUYLER                        TREE LIMBS BLOWN DOWN
                                           AND POWER LINES DOWN.
                                           FROM COUNTY ESDA.

0115 PM    PETERSBURG                IL    LARGE TREE UPROOTED IN
07/22/98   MENARD                          TOWN SQUARE. FROM
                                           COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:29 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell61 min
Jul 22, 10:00 AM CDTSevere Thunderstorm WarningILXMcLean60 min
Jul 22, 11:26 AM CDTSevere Thunderstorm WarningILXSchuyler34 min
Jul 22, 11:46 AM CDTSevere Thunderstorm WarningILXCass44 min
Jul 22, 12:00 PM CDTSevere Thunderstorm WarningILXMason45 min
Jul 22, 12:27 PM CDTSevere Thunderstorm WarningILXMenard48 min
Jul 22, 1:00 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon60 min
Jul 22, 1:33 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon57 min
Jul 22, 1:55 PM CDTSevere Thunderstorm WarningILXPiatt50 min
Jul 22, 2:28 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas62 min
Jul 22, 4:01 PM CDTSevere Thunderstorm WarningILXEdgar34 min
Jul 22, 5:56 PM CDTSevere Thunderstorm WarningILXClark64 min
Jul 22, 6:16 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Jul 22, 6:27 PM CDTSevere Thunderstorm WarningILXJasper63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.